Chemotherapy-induced nausea and vomiting in clinical practice: impact on patients’ quality of life
- 1.6k Downloads
Chemotherapy-induced nausea and vomiting (CINV) in cancer patients are common symptoms most feared by patients. The aim of this study was to analyze the impact of CINV associated to moderate/highly emetogenous chemotherapy regimens on patients’ quality of life (QoL).
Patients and methods
Open, multicenter, prospective observational study was performed. Each patient filled out a patient diary for each cycle from the day before chemotherapy and for the next 5 days that included the number of emetic episodes, the intensity of nausea, and QoL evaluation (functional living index-emesis questionnaire).
Data from 202 consecutive patients from nine university hospitals were collected, but only data from 160 were analyzed (79.2 %). Most of the participants (70 %) were women with a mean age of 50 years (SD 1.2 years). The most frequent cancer site was breast (44 %) followed by lung (16 %) and 76.3 % were receiving highly emetogenous chemotherapy. Despite the use of antiemetic prophylaxis, patients experienced significant nausea and vomiting during 31 % (3.2 % during acute, 15.0 % during delayed phase, and 13.2 % during both phases) and 45.1 % (5.1 % only during the acute phase, 23.5 % only during the delayed phase and 16.5 % during both phases) of the cycles, respectively, having 44.5 % (nausea) and 39.3 % (emesis) of the cycles an impact on patients’ QoL.
The results of the study confirm the detrimental effect of CINV on patients’ QoL despite the use of antiemetic prophylaxis (5HT3 receptor antagonist, steroids, and dopamine receptor antagonists). It is mandatory to intensify the detection of CINV in order to improve the management of these important, albeit frequent, side effects of cancer treatments.
KeywordsChemotherapy-induced nausea and vomiting Quality of life Emetogenous chemotherapy
This work was supported (in part) by a restricted grant from MSD Inc., Spain. Editorial support was provided by Pipeline Biomedical Resources and supported by MSD Inc., Spain.
Conflict of interest
Caloto MT and Nocea G are current employees of MSD Inc. The rest of the authors have declared no conflict of interest.
- 5.The Pallium Project (2006) Learning Essential Approaches to Palliative and End-of-Life Care (LEAP) facilitator manual version 1.1 [module 2, slide 5; gastrointestinal problems in palliative care]. Edmonton: The Pallium Project.Google Scholar
- 12.Roila F, Hesketh PJ, Herrstedt J et al (2006) Antiemetic Subcommittee of the Multinational Association of Supportive Care in Cancer. Prevention of chemotherapy- and radiotherapy-induced emesis: results of the (2004) Perugia International Antiemetic Consensus Conference. Ann Oncol 17:20–28Google Scholar
- 13.National Comprehensive Cancer Network. NCCN Clinical Practice Guidelines in Oncology: Antiemesis, V.1.2007. Available at http://www.nccn.org/professionals/physician_gls/PDF/antiemesis.pdf. Accessed August 3, 2007.
- 16.Gralla RJ (2005) deWit R, Herrstedt J, et al. (2005) Antiemetic efficacy of the neurokinin-1 antagonist, aprepitant, plus a 5-HT3 antagonist and a corticosteroid in patients receiving anthracyclines or cyclophosphamide in addition to high-dose cisplatin: analysis of combined data from two phase III randomized clinical trials. Cancer 104:864–8PubMedCrossRefGoogle Scholar
- 17.Voliotis DL, Diehl V (1998) Clinical aspects and prognostic factors of nausea and vomiting after chemotherapy. In: DiCato MA (ed) Medical management of cancer treatment induced emesis. Martin Dunitz, Philadelphia, pp 45–54Google Scholar
- 24.Martin AR, Pearson J, Cai B, Elmer M, Horgan K, Lindley C (2000) Validation of a 5-day recall version of the functional living index-emesis (FLIE) quality of life questionnaire for chemotherapy-induced emesis. Qual Life Res 9:18–24Google Scholar
- 26.Hickok JT, Roscoe JA, Morrow GR, King DK, Atkins JN, Fitch TR (2003) Nausea and emesis remain significant problems of chemotherapy despite prophylaxis with 5-hydroxytryptamine-3 antiemetics: a University of Rochester James P. Wilmot Cancer Center Community Clinical Oncology Program Study of 360 cancer patients treated in the community. Cancer 97:2880–6PubMedCrossRefGoogle Scholar
- 35.Majem M, Moreno ME, Calvo N, et al. (2011) Perception of health care providers versus patient reported incidence of chemotherapy-induced nausea and vomiting after the addition of NK-1 receptor antagonists 19:1983-90.Google Scholar
- 36.Roila F, Hesketh PJ, Herrstedt J et al (2006) Antiemetic Subcommittee of the Multinational Association of Supportive Care in Cancer. Prevention of chemotherapy-and radiotherapy-induced emesis: results of the 2004 Perugia International Antiemetic Consensus Conference. Ann Oncol 17:20–28PubMedCrossRefGoogle Scholar